Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 4, 2020, 10:30 AM EDT for Lancaster County, York County, Pennsylvania. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 10:30 AM EDT (14:30 UTC)
- Expired
- Aug 4, 2020, 2:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:45 AM EDT | FLOOD | 2 Nnw Lancaster, PA | APPROX 6 IN OF WATER BLOCKING ONE LANE OF TRAFFIC ON RT 283 EB NEAR RT 30. |
| Aug 4, 11:48 AM EDT | FLASH FLOOD | 1 Wnw Quarryville, PA | WATER RESCUE IN PROGRESS ON 2400 BLOCK OF BEAVER VALLEY PIKE IN NEW PROVIDENCE. |
| Aug 4, 12:05 PM EDT | FLOOD | Adamstown, PA | WATER ACROSS ROADWAY IN EAST COCALICO TOWNSHIP ON RT 897. |
| Aug 4, 12:06 PM EDT | FLOOD | Lancaster, PA | WATER ACROSS ROADWAY ALONG STEEL WAY. |
| Aug 4, 1:23 PM EDT | HEAVY RAIN 5.65 | Gap, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 2.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.9
The text
As transmitted.
913
WGUS51 KCTP 041430
FFWCTP
PAC071-133-041800-
/O.NEW.KCTP.FF.W.0007.200804T1430Z-200804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1030 AM EDT Tue Aug 4 2020
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Lancaster County in south central Pennsylvania...
Southeastern York County in south central Pennsylvania...
* Until 200 PM EDT.
* At 1028 AM EDT, Doppler radar and automated gauges indicated very
heavy rain across the warned area. Up to two inches of rain have
already fallen in a few locations. Flash flooding is expected to
begin shortly.
HAZARD...Flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lancaster, Ephrata, Millersville, Willow Street, New Holland,
Akron, Leola, Paradise, Denver, Shrewsbury, Reamstown, Rothsville,
Strasburg, Quarryville, Stewartstown, Gap, Adamstown, Terre Hill,
Delta and Wakefield.
Additional rainfall amounts of 2 to 3 are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4028 7609 4014 7587 4010 7594 4004 7594
3993 7600 3987 7599 3987 7600 3985 7602
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614 3972 7671
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Dangelo3 follow-up statements
549
WGUS71 KCTP 041603
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1203 PM EDT Tue Aug 4 2020
PAC071-133-041800-
/O.CON.KCTP.FF.W.0007.000000T0000Z-200804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
1203 PM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
LANCASTER AND SOUTHEASTERN YORK COUNTIES...
At 1155 AM EDT, Doppler radar and automated gauges indicated heavy
rain across the warned area. Up to 5 inches of rain has fallen.
Spotters have reported water on roadways in Lancaster County. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Lancaster, Ephrata, Millersville, Willow Street, New Holland, Akron,
Leola, Paradise, Denver, Shrewsbury, Reamstown, Rothsville,
Strasburg, Quarryville, Stewartstown, Gap, Adamstown, Terre Hill,
Delta and Wakefield.
Additional rainfall amounts of less than 1 inch are possible in the
warned area. Rain will come to an end from west to east across York
and Lancaster Counties between 1230 and 200 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4028 7609 4014 7587 4010 7594 4004 7594
3993 7600 3987 7599 3987 7600 3985 7602
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614 3972 7671
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Colbert055
WGUS71 KCTP 041617
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1217 PM EDT Tue Aug 4 2020
PAC071-133-041800-
/O.CON.KCTP.FF.W.0007.000000T0000Z-200804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
1217 PM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
LANCASTER AND SOUTHEASTERN YORK COUNTIES...
At 1213 PM EDT, trained weather spotters reported heavy rain
producing flash flooding in Lancaster County. Up to 5 inches of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Lancaster, Ephrata, Millersville, Willow Street, New Holland, Akron,
Leola, Paradise, Denver, Shrewsbury, Reamstown, Rothsville,
Strasburg, Quarryville, Stewartstown, Gap, Adamstown, Terre Hill,
Delta and Wakefield.
Additional rainfall amounts of less than 1 inch are possible in the
warned area. Rain will come to an end from west to east across York
and Lancaster Counties between 1230 and 200 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4028 7609 4014 7587 4010 7594 4004 7594
3993 7600 3987 7599 3987 7600 3985 7602
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614 3972 7671
FLASH FLOOD...OBSERVED
$$
Colbert159
WGUS71 KCTP 041759
FFSCTP
Flash Flood Statement
National Weather Service State College PA
159 PM EDT Tue Aug 4 2020
PAC071-133-041807-
/O.EXP.KCTP.FF.W.0007.000000T0000Z-200804T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
159 PM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING FOR LANCASTER AND SOUTHEASTERN YORK
COUNTIES WILL EXPIRE AT 200 PM EDT...
The heavy rain has ended. Flash flooding is no longer expected for
York County.
The Flash Flood Warning for Lancaster County has been replaced by a
Flood Warning. It will take a few hours for the water to recede in
Lancaster County. Please continue to heed any remaining road
closures.
LAT...LON 4028 7609 4014 7587 4010 7594 4004 7594
3993 7600 3987 7599 3987 7600 3985 7602
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614 3972 7671
$$
DangeloWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:23 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 7:23 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service State College PA 723 AM EDT Tue Aug 4 2020 .SYNOPSIS... A corridor of steady moderate to heavy, and in some cases excessive rainfall associated with tropical storm Isaias is expected across eastern Pennsylvania through this afternoon. As the storms heads steadily northeast toward the New England states late today, conditions will dry out for tonight into Wednesday. Scattered showers and thunderstorms return to the forecast by late in the week. Temperatures will dip below average on Tuesday before trending warmer later in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An extensive plume of Tropical moisture streaming north ahead of Isaias (that is now near Norfolk, VA), combined with weak low level FGEN forcing under the right entrance region of an upper level jet, will produce steady, moderate rain into late this morning. As the SE LLVL flow strengthens, taps LLVL moisture and lifts it into the strong mid level FGEN/deformation region just to the west of Isaias's track (and at the nose of the highly anomalous/5-6 sigma v-wind), rainfall intensity will increase to between 0.5-0.75" per hour for several hours late this morning through mid afternoon along and to the east of the I-83/I-81 corridors. This is where WPC raised their excessive rain threat to the High Risk category - with storm total rainfall of 3-5 inches. There will be an extremely sharp east to west rainfall gradient within about 30 miles west of Middle and Lower Susq mainstem and very little rainfall is expected to the west of the I-99/RT 220/15 corridor per the latest 08Z HRRR. A Flash Flood Watch remains in effect for this area. Lower Susq tribs to the east of Harrisburg appear to be most susceptible to minor flooding at this time. Fortunately, progressing through the first half of this event with relatively dry ground in most places - although the eastern part of the CWA has been the "wettest" relative to moderate drought locations in the central and western parts of the CWA. Antecedent conditions are a big factor when considering potential flooding impacts. Sustained winds and gusts across the far southeast zones incorporating guidance from NHC and high res CAMS, are slightly higher than previous fcst but just under wind advisory criteria across Lancaster County. A fairly moist WNW upslope flow over the Western Mtns will support plenty of thick strato cu and some light showers, but total QPF should be in the one to two tenths of an inch range. High temps today will be mainly in the 70s, though a few locations near I-81 in the southern tier of PA could see the mercury peak at 80 or 81F. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... A few lingering showers will occur tonight, mainly over the western mtns of the state. The lingering effects/runoff of the prior rainfall may be making flooding of larger streams and creek over the ern locations on Wed. However, much if not all of any flooding should be receding by Wed night. Large picture starts with a slight trough with axis over the OH Valley. The upper pattern should then turn more zonal for most of the period but with a couple of small amplitude waves rolling through. Dry high pressure at the sfc will provide a mainly dry weather Wed-Thu as it sits overhead or just to our north. A weak wave of low pressure riding along stalled front to our south will produce a small chc of showers over the srn tier on Thursday. However, it will be light stuff, and no worries for any renewed flooding. && .LONG TERM /FRIDAY THROUGH MONDAY/... GEFS plumes indicate the best chance of rain in the extended forecast will come Friday, when all guidance tracks a decent shortwave east from the Grt Lks. Current forecast calls for around a 50pct chance of PM showers/tstorms based on latest NBM/Superblend. The bulk of medium range guidance supports drier weather next weekend, as shortwave exits the state and surface high pressure builds in. Expect near seasonal temperatures Friday-Saturday, then a return to above normal readings appears likely toward the end of the long term, as surface high passes off the coast and return southwest flow ensues. Have also introduced an increased chance of diurnal convection by Monday, as higher pwats arrive on southwest flow. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Conditions starting to come down at times across the central and western areas as light rain has started. Earlier discussion below. As of 6 AM, rain and lower clouds starting to work into western areas. Overall looking at wet day, with CIGS lowering some. The morning rain has developed ahead of approaching Isaias, with its impacts peaking during a several hour period midday today as center of storm slides up across Delmarva, near PHI and into NJ. Rain, locally quite heavy will impact eastern third of CWA with continuing restrictions. Central and western areas will see some improvement late morning with lighter, more scattered rain activity as one heads further westward. Mentioned gusty winds across the southeast airfields Tue, with winds diminishing by later in the afternoon. Outlook... Wed-Thu...Trending drier/VFR with just an isolated shower or t-storm possible. Fri-Sat...Local impacts from sct showers/tstms. && .CLIMATE... July 2020 was a remarkably warm and dry month in Central PA. *Average Temperature* -Warmest month on record at Harrisburg & State College (82.2F at MDT, breaking the old record of 81.8F set in July 1999; 77.0F at STC, breaking the old record of 76.5F set in 1955). -T-3rd warmest month at Williamsport (78.2F, tied with July 1921 and behind 1955 with 79.1F and 1901 with 78.9F) *Average Maximum Temperature* -3rd warmest month on record at Harrisburg (92.2F behind 1999 with 93.5F and 1966 with 93.2). -5th warmest month on record at Williamsport (90.0F; record of 93.0F set in 1955 with other warmer Julys in 1988, 1934, and 1921). *Average Minimum Temperature* -Warmest month on record at Harrisburg & State College (72.2F at MDT, shattering the old record of 70.7F last year; 67.5F at STC, breaking the old record of 66.6F set in 2012) -2nd warmest month on record at Williamsport (66.4F behind 1901 with 71.1F) *90 degree days* -2nd most on record at Williamsport with 19, behind 1955 with 25. -T-2nd most on record at Harrisburg with 22, behind 1966 with 23 and tied with 1999. *Precipitation* -Driest July since 2007 at Williamsport (1.86") -Driest July since 2002 at Harrisburg (1.35") -5th driest July at State College (1.38") && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ036-056>059- 063>066. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Fitzgerald SHORT TERM...Lambert/Steinbugl LONG TERM...Fitzgerald AVIATION...Martin CLIMATE...
Hazardous weather outlook, Aug 4, 4:59 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 459 AM EDT Tue Aug 4 2020 PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-046-049-050- 050900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder- 459 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-057-063>065-050900- Franklin-Perry-Dauphin-Cumberland-Adams-York- 459 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ042-051>053-050900- Sullivan-Montour-Northumberland-Columbia- 459 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Heavy rainfall and localized flooding are possible through this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-066-050900- Schuylkill-Lebanon-Lancaster- 459 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. In addition, a several hour period of Strong wind gusts between 35 and 45 mph are likely this afternoon as tropical storm Isaias tracks from the Delmarva through far southeastern Pennsylvania and New Jersey. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 4, 8:39 AM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service State College PA
839 AM EDT Tue Aug 4 2020
PAZ066-041315-
Lancaster PA-
839 AM EDT Tue Aug 4 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF LANCASTER COUNTY UNTIL 915
AM EDT...
At 838 AM EDT, Doppler radar indicated a shower with strong
winds near Churchtown, moving northwest at 45 mph.
Wind gusts of up to 55 mph are possible.
Locations impacted include...
Ephrata, Lititz, New Holland, Akron, Leola, Denver, Reamstown,
Rothsville, Gap, Adamstown, Brickerville, Terre Hill, Churchtown,
Bareville, Leacock, Bowmansville, Reinholds, Intercourse,
Fivepointville and Schoeneck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4010 7594 4004 7594 4000 7596 3997 7604
4024 7642 4025 7631 4031 7617 4031 7614
4014 7587
TIME...MOT...LOC 1238Z 155DEG 41KT 4009 7599
ColbertSpecial weather statement, Aug 4, 9:55 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
955 AM EDT Tue Aug 4 2020
PAZ066-041500-
Lancaster PA-
955 AM EDT Tue Aug 4 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF LANCASTER COUNTY UNTIL 1100
AM EDT...
At 953 AM EDT, Doppler radar indicated torrential downpours and
strong gusty winds along a line extending from near Monroe Township
to near Wilmington to Rock Springs.
Movement was north at 40 mph.
Wind gusts of up to 55 mph and localized flooding are possible.
Locations impacted include...
Lancaster, Ephrata, Elizabethtown, Columbia, Lititz, Millersville,
Willow Street, Mount Joy, New Holland, Manheim, East Petersburg,
Akron, Leola, Paradise, Salunga-Landisville, Denver, Maytown,
Reamstown, Rothsville and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to areas of flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3983 7635 3991 7639 3995 7648 4005 7653
4006 7666 4012 7672 4016 7670 4019 7661
4025 7631 4031 7616 4014 7587 4010 7594
4004 7594 3996 7599 3987 7599 3985 7602
3976 7606 3973 7610 3974 7611 3972 7622
TIME...MOT...LOC 1353Z 175DEG 35KT 3962 7497 3976 7554 3972 7616
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:19 AM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Aug 4, 8:39 AM EDT | Special Weather Statement | CTP | Lancaster | 36 min |
| Aug 4, 8:55 AM EDT | River Flood Warning | CTP | Lancaster, York | 7 hr |
| Aug 4, 9:37 AM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, York | 4 hr |
| Aug 4, 9:55 AM EDT | Special Weather Statement | CTP | Lancaster | 65 min |
| Aug 4, 1:18 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 57 min |
| Aug 4, 1:56 PM EDT | Areal Flood Warning | CTP | Lancaster | 3 hr |
| Aug 4, 7:08 PM EDT | Special Weather Statement | CTP | Juniata | 52 min |
| Aug 4, 7:11 PM EDT | Special Weather Statement | CTP | Schuylkill | 49 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.